Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 11, NWS Riverton, WY

November 6, 2009Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 6, 2009, 1:31 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2009, 1:31 PM MST (20:31 UTC)
Expired
Nov 6, 2009, 5:00 PM MST
In force
3 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2790 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 062031
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MST FRI NOV 6 2009

...HIGH WIND WARNING THROUGH 5 PM FOR SOUTHEAST FREMONT AND
SOUTHWEST NATRONA COUNTY...

.A STRONG WEST SOUTHWEST FLOW ALOFT AND A TIGHTENING SURFACE PRESSURE
GRADIENT HAS RESULTED IN VERY STRONG WIND ACROSS PORTIONS OF THE
GREEN AND RATTLESNAKE RANGES THIS AFTERNOON.

WYZ019-070000-
/O.NEW.KRIW.HW.W.0011.091106T2031Z-091107T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
131 PM MST FRI NOV 6 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

STRONG WEST SOUTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH GUSTS
AROUND 60 MPH ARE BEING OBSERVED ON HIGHWAY 287 AT SWEETWATER
STATION. THESE STRONG WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON...BEFORE WEAKENING AROUND SUNSET TODAY. TRAVELERS SHOULD
BE READY FOR THESE VERY STRONG WINDS...ESPECIALLY THOSE IN HIGH
PROFILE OR LIGHT WEIGHT VEHICLES ALONG AREA HIGHWAYS...INCLUDING
HIGHWAY 135 FROM BEAVER RIM TO SWEETWATER STATION...HIGHWAY 287
FROM SWEETWATER STATION TO MUDDY GAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS75 KRIW 070015
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
515 PM MST FRI NOV 6 2009


WYZ019-070115-
/O.EXP.KRIW.HW.W.0011.000000T0000Z-091107T0000Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
515 PM MST FRI NOV 6 2009

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WEST WIND HAD DECREASED TO BETWEEN 15 AND 25 MPH WITH GUSTS OF 30
TO 35 MPH ACROSS THE AREA LATE THIS AFTERNOON. THE HIGH WIND
WARNING HAS BEEN ALLOWED TO EXPIRE.  

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 6, 2:39 AM MST, 10 hours 52 minutes earlier.

Area forecast discussion, Nov 6, 2:39 AM MST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 AM MST FRI NOV 6 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

STRONG JET STREAM APPROACHING THE REGION THIS MORNING FROM THE PAC
NW.  THIS TO BRING STRONG WIND TO PORTIONS OF THE AREA TODAY AS WELL
AS SOME SNOW SHOWERS TO THE NORTHWEST.  WINDS WILL BE THE BIGGEST
IMPACT FROM THIS SYSTEM...ESPECIALLY TO NATRONA AND SOUTHEAST
FREMONT COUNTIES AS WELL AS TO THE CODY FOOTHILLS...ABSAROKAS AND
EASTERN WIND RIVERS.  WILL HAVE AN 8-10MB SOUTHWEST TO WEST GRADIENT
ACROSS SWEETWATER TO CAMPBELL COUNTIES THIS MORNING.  ALSO HAVE H7
WINDS OF 40-50KTS AS WELL.  WITH THIS...SHOULD SEE WIND SPEEDS OF 25
TO 35 MPH WITH GUSTS TO 55 MPH WITH LOCAL GUSTS EXCEEDING 60 MPH
OVER SOUTHEAST FREMONT AND NATRONA COUNTIES.  THE GRADIENT WILL BE
MORE WEST ALONG THE CODY FOOTHILLS WITH 40-50KT MOUNTAIN TOP WIND.
SIMILAR SPEEDS EXPECTED ALONG THE CODY FOOTHILLS.  NO LONGER
EXPECTING WIDESPREAD HIGH WINDS OVER THESE AREAS TODAY...SO HAVE
DROPPED THE HIGH WIND WATCH THAT WAS IN EFFECT FOR TODAY.  THE WINDS
WILL BEGIN TO SLACKEN THIS EVENING REMAINING WINDY THROUGH SATURDAY
EVENING BEFORE DIMINISHING SUNDAY MORNING AS RIDGE BEGINS TO BUILD
IN.  MOST PLACES TO BE BREEZY TO WINDY TODAY...THEN AGAIN SATURDAY.
MOISTURE WILL MOVE INTO THE NORTHWEST TODAY AND WITH THE JET
APPROACHING EXPECT SNOW SHOWERS THERE.  LIS DOWN TO +2C OR SO THIS
AFTERNOON.  THIS ZONAL FLOW PATTERN WILL KEEP A STEADY BUT LIMITED
SUPPLY OF MOISTURE FEEDING INTO THE NORTHWEST THROUGH SATURDAY
EVENING.  NOT MUCH UPPER DYNAMICS TO WORK WITH BUT THERE IS
OROGRAPHIC LIFT WITH THE STRONG FLOW AS WELL AS SOME INSTABILITY TO
WORK WITH...SO EXPECT THE SNOW SHOWERS TO CONTINUE THROUGH SATURDAY
EVENING...BEFORE ENDING SUNDAY MORNING.  MUCH COOLER AIR WILL WORK
INTO THE WEST THIS MORNING AND INTO THE EAST LATER THIS AFTERNOON
AND EVENING.  WILL STILL SEE SOME VERY MILD...ABOVE NORMAL TEMPS IN
THE EAST TODAY...THEN BECOMING MORE SEASONABLE FOR SATURDAY AND
SUNDAY.  SUNDAY WILL SEE LINGERING CLOUDS IN THE WEST SLOWLY
DISSIPATING IN THE AFTERNOON AND OVERNIGHT.  THE REMAINDER OF THE
AREA LOOKS TO BE A NICE DAY FOR EARLY NOVEMBER.

.LONG TERM...MONDAY THROUGH FRIDAY
FAST PROGRESSIVE ZONAL FLOW WITH A BROAD FLAT TROUGH WILL EXTEND
FROM THE EASTERN PACIFIC ACROSS THE PACIFIC NORTHWEST...THE
NORTHERN GREAT BASIN AND ACROSS WYOMING INTO THE NORTHERN AND
CENTRAL PLAINS. A SERIES OF FAST MOVING SHORT WAVE TROUGHS WILL
BRING PACIFIC MOISTURE INTO THE WESTERN MOUNTAINS BRINGING LOCAL
SHOWERS TO THE WESTERN MOUNTAINS, THIS WILL BRING BREEZY AREAS
EAST OF THE CONTINENTAL DIVIDE AND ACROSS THE SOUTH. MONDAY AND
MONDAY NIGHT A WEAK SHORT WAVE RIDGE WILL BE OVER THE AREA WITH A
BREAK IN THE PACIFIC MOISTURE. TEMPERATURES WILL BE COOLER AT
NIGHT WITH DRY COOLER AIR OVER THE AREA. TUESDAY THE FLOW BACKS
AHEAD OF A DEEPENING PACIFIC TROUGH. WIND SHOULD PICK UP AND
TEMPERATURES SHOULD RISE. PACIFIC MOISTURE REMAINS TO THE WEST
UNTIL WEDNESDAY AS THE PACIFIC TROUGH MOVES INLAND. PRECIPITATION...
MAINLY SNOW WITH SOME RAIN IN THE VALLEYS WILL MOVE INTO THE
WEST, WINDS WILL PICK UP EAST OF THE DIVIDE. THURSDAY THE TROUGH
WILL PASS TROUGH THEN FOLLOWED BY A CANADIAN TROUGH. THIS WILL
SPREAD THE THREAT OF PRECIPITATION EAST OF THE DIVIDE. MODELS HAVE
BEEN INCONSISTENT WITH THE STRENGTH OF THE CLIPPER TROUGH AND THE
AMOUNT OF PRECIPITATION WITH IT. FORECAST RATHER CONSERVATIVE AT
THIS TIME DUE TO MODEL FLIP FLOPS. SHOULD BE COLDER AS ZONAL FLOW
BUCKLES WITH A DEVELOPING LONG WAVE TROUGH OVER THE WEST AND THE
FLOW SHIFTING FROM THE PACIFIC TO CANADA. THERE IS CONSIDERABLE
MODEL SPREAD WITH THE FEATURES WITHIN THE LONG WAVE TROUGH. THERE
IS POTENTIAL FOR A MUCH MORE SIGNIFICANT SPREAD OF
PRECIPITATION...JUST AS THERE IS POTENTIAL FOR THE ZONAL NATURE OF
THE FLOW TO HOLD OUT WITH LESS DIGGING OF THE MEAN TROUGH WITH THE
PASSAGE OF A SERIES OF SHORT WAVE TROUGHS. THE MODELS A FAR APART
TO THE NORTH...ACROSS CANADA AND TO THE WEST ACROSS THE EASTERN
PACIFIC AND GULF OF ALASKA BY FRIDAY. THE MAIN STORY THURSDAY AND
FRIDAY WILL BE COLDER AND MAYBE SNOW SHOWERS...OR MORE ORGANIZED
PRECIPITATION ACROSS THE NORTH AND EAST. THIS MAKES FOR LOW
CONFIDENCE IN THE EXTENDED AFTER WEDNESDAY.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT OVER
MOST OF THE AREA WITH SOME LOCAL MVFR CONDITIONS AND OCCASIONAL
MOUNTAIN OBSCURATIONS VCNTY AND NORTH OF A KJAC-KCOD LINE IN
SCATTERED RAIN AND SNOW SHOWERS...SNOW LEVELS BETWEEN 7K-8KFT.
A STRONG SOUTHWEST FLOW WILL PREVAIL ACROSS MUCH OF CENTRAL WYOMING
WITH AREAS OF LLWS ALONG THE EASTERN FOOTHILLS VCNTY KLND-KCOD
LINE.  AREAS OF SFC SW WINDS AT 25-35KTS WITH GUSTS 45KTS WILL BE
ENCOUNTERED BETWEEN KRKS-KCPR THROUGH THE DAY.  SFC WINDS ACROSS THE
AREA WILL DIMINISH WITH SUNSET OR AFTER 00Z SAT.

&&

.FIRE WEATHER...

STRONG WINDS EXPECTED TODAY OVER THE CODY FOOTHILLS...ABSAROKAS...
EASTERN WIND RIVERS...NATRONA AND SOUTHEAST FREMONT COUNTIES.
SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE
EXPECTED...WITH HIGHER WINDS IN THE MOUNTAINS.  MOST OTHER AREAS
WILL BE WINDY TODAY AS WELL.  THE WINDS WILL SLACKEN TONIGHT BUT
CONTINUE THROUGH SUNDAY MORNING.   NUMEROUS SNOW SHOWERS ARE ALSO
EXPECTED IN THE NORTHWEST TODAY THROUGH SUNDAY MORNING...PRODUCING
ACCUMULATIONS OF UP TO 4 INCHES.  IT WILL REMAIN MILD TODAY OVER THE
EAST...WITH COOLING TEMPERATURES IN THE WEST.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AEM
FIRE WEATHER...TWB
Hazardous weather outlook, Nov 6, 1:31 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MST FRI NOV 6 2009

WYZ001>020-022>030-071201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
131 PM MST FRI NOV 6 2009

...HIGH WIND WARNING FOR THIS AFTERNOON FOR GREEN MOUNTAIN AND
THE RATTLESNAKE RANGE THROUGH 5PM TODAY...

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTHWEST TO WEST WIND OF 35 TO 45 MPH...WITH GUSTS
TO 60 MPH WILL CONTINUE OVER BEAVER RIM...GREEN MOUNTAIN AND
THE RATTLESNAKE RANGE AREA UNTIL AROUND SUNSET. STRONG WIND WILL
CONTINUE OVER SOUTHEAST FREMONT AND MUCH OF NATRONA COUNTIES...
INCLUDING CASPER THROUGH THE EARLY EVENING. OTHER AREAS SUCH AS THE
EASTERN ABSAROKA MOUNTAINS AND EASTERN WIND RIVER MOUNTAINS WILL ALSO
HAVE STRONG WIND THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE TO STRONG SOUTHWEST TO WEST WIND WILL CONTINUE SATURDAY...
WITH SPEEDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE DURING
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WIND SPEEDS GREATER THAN 40 MPH TONIGHT
AND FRIDAY.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 6, 11:26 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1126 AM MST FRI NOV 6 2009

WYZ002-003-070100-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1126 AM MST FRI NOV 6 2009

...STRONG WINDS WILL CONTINUE ALONG THE CODY FOOTHILLS AND THE EAST
SLOPE OF THE ABSAROKA MOUNTAINS THROUGH THE EARLY EVENING...

WEST WIND OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ALONG
THE CODY FOOTHILLS THIS AFTERNOON AND EARLY EVENING...INCLUDING CODY
AND CLARK. HIGHER WIND IS POSSIBLE IN THE MOUNTAINS...ESPECIALLY
OVER CHIEF JOSEPH PASS. THE WIND WILL BEGIN TO TAPER OFF DURING THE
EARLY EVENING. TRAVELERS ALONG HIGHWAY 120 SHOULD BE PREPARED FOR
STRONG WIND GUSTS.

WYZ019-020-022-070100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1126 AM MST FRI NOV 6 2009

SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE WILL
CONTINUE THIS AFTERNOON THROUGH EARLY THIS EVENING. LOCALLY HIGHER
WIND IS POSSIBLE ALONG OUTER DRIVE ON THE SOUTH SIDE OF CASPER.
THE WIND WILL GRADUALLY TAPER OFF DURING THE EARLY EVENING.
TRAVELERS ON INTERSTATE 25 AND HIGHWAYS 20...26...220 AND 287 SHOULD
BE PREPARED FOR STRONG WIND GUSTS.

WYZ015-070100-
WIND RIVER MOUNTAINS EAST-
1126 AM MST FRI NOV 6 2009

SOUTHWEST WIND OF 30 TO 40 MPH WITH GUSTS TO 60 MPH WILL CONTINUE
THIS AFTERNOON AND EARLY EVENING ALONG THE EAST SLOPES OF THE WIND
RIVER MOUNTAINS...INCLUDING SOUTH PASS. THE STRONG WIND WILL
GRADUALLY TAPER OFF DURING THE EARLY EVENING. TRAVELERS ON SOUTH
PASS...HIGHWAY 28 SHOULD BE PREPARED FOR STRONG WIND GUSTS.

TWB

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.